Disseminated cutaneous Fusarium moniliforme infections in a leukemic child.Int J Dermatol. 2007 May; 46(5):487-9.IJ
A 5-year-old boy had a 10-month remission of acute lymphocytic leukemia (ALL) after chemotherapy. Re-induction chemotherapy was performed for relapse of ALL. Thereafter, he suffered from an episode of neutropenic fever with pneumonia. One week following control of the condition with antibiotics, a 1 x 1-cm, red, painful nodule appeared on the left thigh, which was initially suspected to be Pseudomonas infection. Parenteral ceftazidime and amikacin were administered, but persistent high fever, mild cough, and a few painful erythematous papulonodules on the face and lower extremities appeared several days later (Fig. 1). These lesions increased insidiously in diameter up to 2-5 cm with central necrosis. Hemogram showed neutropenia with a shift to the left [white blood cell (WBC) count, 2.1 x 10(9)/L; neutrophil count, 0.21 x 10(9)/L]. A skin biopsy showed heavy growth of hyaline branching septate hyphae in the deep dermis and subcutis, together with fat necrosis (Fig. 2). Invasion of molds into vessels and sweat glands was also seen. A culture from a lesion yielded Fusarium moniliforme, but no fungi were isolated from blood specimens. Only mild infiltrations on bilateral lower lung fields were detected by chest roentgenography. The skin lesions gradually healed and the fever subsided 2 weeks after the initiation of therapy with amphotericin B 30 mg and itraconazole 200 mg daily. Meanwhile, relapse of leukemia was detected by hemogram showing atypical leukocytosis (WBC count of 24,400 x 10(9)/L, with blast cells representing 78%). A course of chemotherapy with cytarabine, mitoxantrone, and VP-16 was prescribed, subsequently resulting in neutropenia (WBC count, < 0.1 x 10(9)/L; neutrophil count, 0/L) and spiking fever. Although the aforementioned antifungal therapy was continued, the centers of the originally healed lesions turned dusky red, swollen, necrotic, and ulcerative. There were more than 10 such ecthymiform lesions. After administration for 22 days, itraconazole was discontinued because of no appreciable effects. Granulocyte colony-stimulating factor (G-CSF) salvage was used, and the neutropenia gradually subsided 20 days later. In addition, the ecthymiform lesions gradually resolved. Amphotericin B was discontinued 1 week following neutrophil recovery. The patient died of Acinetobacter baumannii and Stenotrophomonas maltophilia sepsis 8 months later.